Hail, Rowan
- When
- August 11, 2:15 PM EST
- Where
- Rowan County, 4 mi NW of Morehead
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.217, -83.483
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 11, 1:45 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 245 PM EDT MON AUG 11 2003 EARLY THIS WEEK...PERSISTENCE. MORNING FOG...ISOLATED AFTERNOON AND EVENING SHRA/TSRA...HIGHS IN THE MID 80S AND LOWS IN THE MID 60S. WILL EXTEND THE PERIOD OF PCPN LATER INTO THE NIGHT AS THE STORMS HAVE BEEN HOLDING ON LONGER. COOLING STORMS FROM THE TOP WITH EVENING RADIATION HAS THE SAME EFFECT AS WARMING FROM BELOW TO INCREASE THE LAPSE RATE. MID WEEK...WED/THU. FINALLY A CHANGE TO THE UA PATTERN WITH A SHEARING OF THE PERSISTENT TROF OVER THE EAST COAST. RIDGE BUILDS IN AND FORMS A CLOSED LOW THAT RETROGRADES TO AR WHILE THE NRN PORTION FILLS AND SHIFTS TO ERN CANADA. TEMPS NEARLY THE SAME AND THE MODELS TRY TO KEEP A WEAKNESS IN THE RIDGE OVER THE AREA. THIS COULD MEAN THAT SHRA/TSRA COULD STAY IN THE PICTURE THRU THU. HAVE PLACED A SLGHT CHC OF DIURNAL TSRA THRU THU EVENING. EXTENDED...FRI AND BEYOND. TEMPORARY DRY SPELL WITH THE ERN RIDGE SHOULD HOLD THRU THE WEEKEND. TEMPS WILL START TO RISE SLIGHTLY BY THIS TIME WITH HIGHS REACHING THE UPPER 80S. THIS IS MORE IN LINE WITH TYPICAL AUGUST WX. MODELS HINTING TO A RETURN TO ERN TROF AFTER MID WEEK...NEXT WEEK WHICH COULD SPELL MORE RAINY WX ON THE HORIZON. .JKL...NONE. DUSTY ---------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW ------------------------------------------------------ 1050 AM EDT MON AUG 11 2003 ESSENTIALLY NO CHANGES TO THE GRIDS...AND WITH THE EXCEPTION OF THE ELIMINATION OF FOG WORDING IN THE MORNING PERIOD...NO CHANGES TO THE ZONES EITHER. TEMPERATURES WERE RIGHT ON TARGET THROUGH THE SHORT TERM. TODAYS POPS ALSO LOOK VERY GOOD...ALL ON THE ORDER OF 50 CWA WIDE. THIS WAS AS THE RESULT OF SOME PRETTY NICE LOOKING SOUNDINGS WITH CAPES NEARING 2000 J/KG AND MINIMAL TO NO CAP IN CONJUNCTION WITH SOME SHORTWAVE MID-LEVEL ENERGY SWEEPING THROUGH COME NEAR THE TIME OF BEST DIURNAL HEATING. BELIEVE...AS PREVIOUS FORECASTER HIGHLIGHTED...THAT THE POSSIBILITY OF HEAVY RAINS EXISTS TODAY WITH DESCENT PWS. ALSO...SOME ISOLATED HAIL IS A POSSIBILITY GIVEN SOUNDINGS IN GENERAL..AND SPECIFICALLY BECAUSE OF LOWER WB FREEZING LEVELS TODAY THAN YESTERDAY. COREY ------------------------------------------------------ 500 AM EDT MON AUG 11 2003 UPPER LOW REMAINS CENTERED OVER THE CVG AREA...WITH A TROUGH AXIS EXTENDING FROM EASTERN CANADA INTO THE GULF OF MEXICO. A FEW SW/VS ARE ROTATING AROUND THIS MAIN SYSTEM...ONE IN WV ONE IN MO AND ANOTHER OVER IA. AT THE SFC...HIGH PRESSURE WAS OVER THE NORTHERN PLAINS...WITH A COLD FRONT EXTENDING FROM ONTARIO DOWN TO NEAR CORD AND INTO KS. A TROUGH/WEAK WAVY SFC FRONT WAS LOCATED FROM THE MID ATLANTIC STATES DOWN EAST OF THE APPALACHIANS DOWN INTO FL. SOME FOG WAS OVER THE REGION THIS AM...BUT GENERALLY LESS THAN PREVIOUS MORNINGS. PATCHY MID CLOUDS WERE OVER THE CENTRAL PART OF THE CWA. A FEW SHOWERS POPPED UP OVERNIGHT JUST WEST OF THE CWA NEAR LEX AND NEAR LK CUMBERLAND. WEAK INVERTED TROUGH EXTENDS N FROM NEAR THE TYS AREAS THROUGH THE CENTRAL PART OF THE CWA. EXPECT MORNING FOG AND LOW CLOUDS TO GRADUALLY ERODE BY MID MORNING. WITH COLD POOL ALOFT...EXPECT BUILDING CU BY AFTERNOON WITH SCATTERED SHRA/TSRA. PWS REMAIN NEAR 1.5 ESPECIALLY OVER THE SOUTH AND EAST PER MODEL DATA/0Z SOUNDINGS. STORM MOTIONS SHOULD BE A BIT FASTER TODAY WITH STRONGER MID LEVEL WINDS. LAPSE RATES WILL BE RATHER STEEP THIS AFTERNOON AND LITTLE IF ANY CAP WILL BE PRESENT. SBCAPES SHOULD RISE TO BETWEEN 1500 AND 2000 J/KG THIS AFTERNOON. SHEAR WILL BE A RATHER WEAK VEERING PROFILE. GIVEN PAST COUPLE OF DAYS WITH SOME FLASH FLOODING AND EVEN ISOLATED SVR STORMS...FEEL THAT A FEW STORMS WITH LARGE HAIL AND STRONG GUSTY WINDS ARE NOT OUT OF THE QUESTION. REGION IS NOT HIGHLIGHTED IN THE SWODY1...BUT WILL MENTION THE SMALL RISK OF SVR STORMS IN HWO. ALSO WILL HIGHLIGHT POSSIBILITY OF HVY RAIN IN HWO. WENT WITH HIGHS NEAR MAV GUIDANCE WHICH HAS BEEN SLIGHTLY BETTER THAN FWC GUIDANCE FOR HIGHS LATELY...WHILE THE COOLER MET WAS DISCOUNTED AS IT HAS BEEN RUNNING TOO COOL LATELY. WITH WEAK LOW LEVEL PRESS GRADIENT AND LIGHT WINDS THERE WILL BE SOME HAZE THIS AFTERNOON AS WELL. DID NOT INCLUDE IT IN ZONES...BUT HAVE IN TAFS. LATER SHIFTS MAY WANT TO IF VIS IS RESTRICTED AS MUCH AS YESTERDAY. KEPT 50 POPS GOING FOR TODAY. FOR TONIGHT...EXPECT CONVECTION TO DIE AFTER MIDNIGHT...GENERALLY BY 3Z AS HAS BEEN THE CASE LATELY. AREAS THAT SEE RAIN TODAY WILL BE PRONE TO FOG...PERHAPS DENSE LATER TONIGHT. META TRIES TO MOVE AN INVERTED TROUGH/WARM FRONT NORTH TONIGHT. THIS COULD LEAD TO SOME SHRA LATE AT NIGHT NEAR VA AND TN BORDER. NOT REAL CONFIDENT IN THIS SCENARIO ATTM. WENT WITH LOWS NEAR THIS AMS READINGS WHICH IS NEAR GUIDANCE VALUES. TUE THROUGH WED...TROUGH AXIS REMAINS TO OUR W. INVERTED TROUGH/WARM FRONT MOVES WEST ACROSS THE REGION AS THE SW/VS TO OUR W DIVE SOUTH AND HELP CUTOFF THE LOW FURTHER SW OVER THE MS VALLEY. WITH DAYTIME HEATING...SLIGHTLY DEEPER MOISTURE AND SWV/S POSSIBLY ROTATING AROUND THE UPPER LOW CROSS THE REGION KEPT IN CHANCE POPS. WENT WITH PATCHY FOG AGAIN ON TUE NIGHT...WITH LOWS SIMILAR TO TONIGHT. WED...HEIGHTS RISE DURING THE DAY...BUT SFC BOUNDARY WILL REMAIN NEAR THE REGION. ATMOSPHERE MAY GENERALLY BE CAPPED...BUT CONTINUED SLIGHT CHANCE TO CHANCE DIURNALLY DRIVEN POPS. HIGHS WILL BE NEARING THE MID 80S...NORMAL FOR MID AUGUST. EXTENDED...SIGNIFICANT HEIGHT RISES OVER THE REGION AS UPPER LOW RETROGRADES FURTHER SW INTO TX...WHILE RIDGING WORKS INTO THE GREAT LAKES AND SE. BY SUN...THE ECMWF HAS A CUTOFF ALONG THE GULF COAST...WHILE THE MRF HAS RIDGING EXTENDING FROM CA EAST INTO THE TN VALLEY...WITH CUTOFF OVER NM. THE FIRST COULD BRING THE CHANCE OF PM SHRA/TSRA...WHILE THE SECOND WOULD BRING DRY WX. WENT WITH PERSISTENCE FOR NOW. LATER SHIFTS WILL HAVE MORE GFS RUNS TOO LOOK AT. A SHRA/TSRA COULD NOT BE COMPLETELY RULED OUT ON THU WITH SWV/S MOVING BY. HOWEVER...KEPT DRY FORECAST GOING THEN. WITH HIGH HEIGHTS AND WARMING 8H TEMPS...WENT WITH 85 TO 90 ON FRI EXCEPT HARLAN AND LETCHER COUNTIES (HIGHER TERRAIN) AND UPPED HIGHS ON SAT AND SUN ABOUT ONE DEGREE FROM PREVIOUS FORECAST. PELTON -------------------------------------------------------------------- 1130 PM EDT SUN AUG 10 2003 CURRENT FORECAST PRETTY MUCH ON TRACK...EXCEPT FOR THE PESKY BOUNDARIES LEFT AROUND HELPING TO SPARK ISOLATED TSRA...JUST LIKE THE LAST SEVERAL NIGHTS. SO WILL KEEP A 20 POP IN FOR THE OVERNIGHT PERIOD. THE REST OF THE FORECAST WILL REMAIN INTACT. .JKL...NONE. HEINLEIN
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 623 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW STORMS COULD ALSO PRODUCE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING ARE POSSIBLE FROM ANY STORMS THAT DEVELOP ON BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT ANY FLOODING...HAIL OR DAMAGING WINDS WHICH ARE OBSERVED. PELTON
The Jackson,KY radar (KJKL), 71 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333474.